Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Wichita, KS

March 7, 2016Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 7, 2016, 8:21 PM CST for Reno County, Rice County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2016, 8:21 PM CST (02:21 UTC)
Expired
Mar 7, 2016, 9:15 PM CST
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3599 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS53 KICT 080221
SVRICT
KSC155-159-080315-
/O.NEW.KICT.SV.W.0001.160308T0221Z-160308T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CST MON MAR 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 915 PM CST

* AT 820 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF TURON...OR 28 MILES NORTHWEST OF KINGMAN...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STERLING...SYLVIA AND ALDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3783 9847 3826 9847 3826 9803
TIME...MOT...LOC 0220Z 215DEG 26KT 3789 9853 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
4 follow-up statements
841 
WWUS53 KICT 080246
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CST MON MAR 7 2016

KSC155-159-080315-
/O.CON.KICT.SV.W.0001.000000T0000Z-160308T0315Z/
RENO KS-RICE KS-
846 PM CST MON MAR 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES...

AT 846 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR SYLVIA...OR 16
MILES SOUTHWEST OF STERLING...MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
STERLING...SYLVIA AND ALDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3791 9844 3826 9847 3826 9803
TIME...MOT...LOC 0246Z 218DEG 22KT 3802 9840 

HAIL...1.00IN
WIND...<50MPH
 
$$

KETCHAM
764 
WWUS53 KICT 080257
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CST MON MAR 7 2016

KSC155-159-080315-
/O.CON.KICT.SV.W.0001.000000T0000Z-160308T0315Z/
RENO KS-RICE KS-
857 PM CST MON MAR 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR NORTHWESTERN RENO AND SOUTHEASTERN RICE COUNTIES...

AT 857 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
PLEVNA...OR 11 MILES SOUTHWEST OF STERLING...MOVING NORTHEAST AT 30
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
STERLING AND ALDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3802 9845 3812 9845 3826 9833 3826 9803
      3798 9836
TIME...MOT...LOC 0257Z 222DEG 24KT 3807 9833 

HAIL...1.00IN
WIND...<50MPH
 
$$

KETCHAM
379 
WWUS53 KICT 080306
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
906 PM CST MON MAR 7 2016

KSC155-159-080315-
/O.CON.KICT.SV.W.0001.000000T0000Z-160308T0315Z/
RENO KS-RICE KS-
906 PM CST MON MAR 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR NORTHWESTERN RENO AND SOUTHEASTERN RICE COUNTIES...

AT 906 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF STERLING...MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
STERLING AND ALDEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3811 9838 3826 9833 3826 9803 3802 9831
TIME...MOT...LOC 0306Z 215DEG 26KT 3813 9828 

HAIL...1.00IN
WIND...<50MPH
 
$$

KETCHAM
770 
WWUS53 KICT 080313
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CST MON MAR 7 2016

KSC155-159-080323-
/O.EXP.KICT.SV.W.0001.000000T0000Z-160308T0315Z/
RENO KS-RICE KS-
913 PM CST MON MAR 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND
SOUTHEASTERN RICE COUNTIES WILL EXPIRE AT 915 PM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3811 9838 3826 9833 3826 9803 3802 9831
TIME...MOT...LOC 0311Z 215DEG 26KT 3813 9828 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:17 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 7, 6:17 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CST MON MAR 7 2016

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 355 PM CST MON MAR 7 2016

THIS AFTERNOON AN UPPER-DECK CYCLONE WAS SITUATED OVER SOUTHERN CA/
NORTHERN BAJA WHILE A DOWNSTREAM MID-LEVEL SHORTWAVE WAS DRIFTING E
OVER EASTERN CO. DOWNSTAIRS A DRY LINE CURVED FROM AROUND KHLC THRU
ABOUT MIDWAY BETWEEN KPTT & KDDC TO JUST W OF KGAG. ACROSS THE KICT
NEIGHBORHOOD...SLY 20 TO 30 MPH WINDS CONTINUED TO TRANSPORT MID &
UPPER 50S DEWPOINTS ACROSS CENTRAL & EASTERN KS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 355 PM CST MON MAR 7 2016

FORECAST HIGHLIGHTS:
1) EXTREME FIRE DANGER POTENTIAL ALONG & W OF K-14 UNTIL 7 PM CST.
2) SEVERE THUNDERSTORM POTENTIAL ALONG & JUST E OF DRY LINE THIS
EVENING.

TONIGHT:
THE FIRST 2 ISSUES ARE THE RED FLAG WARNING & WIND ADVISORY THAT
ARE IN EFFECT UNTIL 7 PM FOR ALL OF CENTRAL KS & MOST OF SOUTH-
CENTRAL KS ALONG & W OF THE TURNPIKE. ALTHOUGH WE ARE STRUGGLING
TO MEET RED FLAG CRITERIA IN MOST OF THE WARNED AREAS WILL KEEP
THE RED FLAGS HOISTED AS SOUTH WINDS TO REMAIN STIFF THIS EVENING.
THE ATTENTION THEN SHIFTS TOWARD SEVERE THUNDERSTORM POTENTIAL
ALONG THE SW FLANK OF OUR CWA. THE HRRR HAS BEEN CONSISTENT WITH
DEPICTING SUPERCELLULAR DEVELOPMENT OVER COMANCHE...BARBER & PRATT
COUNTIES ~6 PM. FOR NOW THE CAP LOCATED IN THE 850-800MB LAYER IS
TIGHT OVER OUR SWRN-MOST COUNTIES...HOWEVER A WELL-DEFINED AXIS OF
INSTABILITY RESIDES ALONG THE WESTERN CORRIDOR. A FAIRLY LARGE
AREA OF SHOWERS & A FEW EMBEDDED THUNDERSTORMS WILL SPREAD NE FROM
EASTERN OK TO MUCH OF SOUTHEAST KS LATE THIS EVENING. AS THE MID-
LEVEL SHORTWAVE LIFTS NE TOWARD THE NEBRASKA/SD BORDER A "PACIFIC"
COLD FRONT WILL PUSH E TOWARD CENTRAL KS. THIS WOULD SLOWLY SHIFT
THE GREATEST SHOWER & THUNDERSTORM POTENTIAL FURTHER INTO SOUTHEAST
KS.

TUE-WED NIGHT:
AS THE FAR SWRN MID-UPPER CYCLONE CONTINUES ITS TREK E TOWARD THE
WESTERN RIO GRANDE SFC CYCLOGENESIS WILL COMMENCE IN W TX/TX
PANHANDLE REGION. THE FRONT WOULD STALL THEN UNDERGO WARM FRONTO-
GENESIS ON TUE. WITH THE FRONT LIFTING N THEN NW ACROSS EASTERN KS
NUMEROUS SHOWERS & EMBEDDED THUNDERSTORMS WOULD CONTINUE ACROSS
SOUTHEAST KS WITH COVERAGE SLOWLY DECREASING FURTHER INTO SOUTH-
CENTRAL KS. AS THE SFC CYCLONE PUSHES E ACROSS E TX...WIDESPREAD
RAINS WOULD WRAP AROUND THE CYCLONE WITH SOUTHEAST KS ONCE AGAIN
THE BENEFICIARY OF PROLONGED RAINFALL.

THU & THU NIGHT:
THE BEHAVIOR OF THE SOUTHERN PLAINS CYCLONE WILL HAVE TO BE WATCHED
CLOSELY. THE GFS & ECMWF DISAGREE ON IT'S TRACK WITH GFS FURTHER N
OVER E TX THU NIGHT WHILE THE ECMWF HAS IT POSITIONED OVER THE RIO
GRANDE. THIS WOULD OF COURSE HAVE RAMIFICATIONS ON THE TRACK OF THE
SFC LOW. CONSIDERING THAT AN OMEGA BLOCK WILL BE SITUATED FROM THE
GULF TO ALONG THE ATLANTIC COAST THE SLOWER ECMWF IS PREFERRED. AS
SUCH WRAP-AROUND RAINS WOULD SPREAD FURTHER W ACROSS MOST OF THE
CWA THU NIGHT.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 355 PM CST MON MAR 7 2016

WITH SOMEWHAT OF ATMOSPHERIC "TRAFFIC JAM" SETTING UP ACROSS THE
SOUTHERN PLAINS RAIN & A FEW EMBEDDED THUNDERSTORMS WOULD LIKELY
CONTINUE ACROSS PRIMARILY THE EASTERN HALF OF KS THRU EARLY NEXT
WEEK. THE BEST CHANCES OF THUNDERSTORMS WOULD OCCUR OVER SOUTHEAST
KS WHERE GREATER UPPER DIFFLUENCE SHOULD RESIDE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 616 PM CST MON MAR 7 2016

VERY INTERESTING AVIATION FORECAST AS MVFR CIGS WERE LOCATED MAINLY
ALONG AND EAST OF THE KS TURNPIKE...WITH EVEN SOME VCTS OVER SE KS.
TO THE WEST OF THE LOWER CIGS (WEST OF THE KS TURNPIKE) IS A DRYLINE
BOUNDARY CURRENTLY LOCATED FROM KRSL TO KP23. EXPECT THE LOW LEVEL
MOISTURE TO CONTINUE STREAMING TO THE NORTH THIS EVENING AND
OVERNIGHT...LEADING TO A GRADUAL BUILD DOWN OF THE STRATUS FOR THE
OVERNIGHT HOURS.  THIS BUILD DOWN WILL LEAD TO IFR CIGS DEVELOPING
FOR KICT/KHUT AND PROBABLY KCNU AFTER 06Z AND ESPECIALLY FOR THE 09-
15Z/TUE TIME FRAME.  WILL ALSO SEE A GENERAL INCREASE IN THE
SHRA/TSRA ACTIVITY FOR AREAS ALONG AND EAST OF THE KS TURNPIKE AS
WELL OVERNIGHT...SO WILL GO WITH A VCTS FOR BOTH THE KICT/KCNU TAFS
OVERNIGHT.

COULD SEE AN ISOLATED SHOWER/TSRA DEVELOP ALONG THE DRYLINE TO THE
WEST OF BOTH THE KICT AND KHUT TAF LOCATION....OR POSSIBLY SW IN OK.
CONFIDENCE IN ANY TSRA ACTIVITY REACHING KICT OR KHUT IS LOW...SO
WILL NOT MENTION THIS CHANCE.

EXPECT A WIND SHIFT TO MOVE INTO CENTRAL KS LATE TONIGHT OR EARLY
TUE MORNING.  THIS WILL SHIFT THE WINDS AROUND TO THE NORTH AND
NORTHEAST.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 355 PM CST MON MAR 7 2016

THE CONTINUED LOWER-DECK MOISTURE ADVECTION WILL KEEP THE FIRE
DANGER INDICES IN CHECK FOR MOST OF THE WORK-WEEK. WILL HOWEVER
KEEP THE RED FLAGS HOISTED FOR AREAS PRIMARILY ALONG & W OF I-135
UNTIL 7 PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  66  49  62 /  30  50  50  40
HUTCHINSON      54  66  45  62 /  20  30  30  20
NEWTON          55  65  47  61 /  20  50  50  40
ELDORADO        57  66  49  62 /  30  70  60  50
WINFIELD-KWLD   58  66  51  63 /  40  70  60  50
RUSSELL         45  65  41  62 /  10  10  10   0
GREAT BEND      46  64  42  62 /  10  10  20   0
SALINA          54  67  45  62 /  20  20  30  10
MCPHERSON       54  65  45  61 /  20  30  30  20
COFFEYVILLE     60  68  54  63 /  70  90  80  80
CHANUTE         59  68  53  63 /  60  90  80  80
IOLA            58  66  52  62 /  60  90  80  80
PARSONS-KPPF    59  68  53  63 /  60  90  80  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-
047>052-067-068-082-083-091-092.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-047>052-
067>069-082-083-091-092.

&&
Hazardous weather outlook, Mar 7, 4:45 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CST MON MAR 7 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
445 PM CST MON MAR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SOUTHERLY 25 TO 30 MPH WINDS...WITH GUSTS AROUND 40 MPH...WILL
CONTINUE UNTIL EARLY THIS EVENING. THIS WILL RESULT IN A VERY HIGH
GRASSLAND FIRE DANGER IN SOUTHEAST KANSAS AND EXTREME FIRE DANGER
IN CENTRAL AND SOUTH CENTRAL KANSAS. PLEASE REFER TO THE RED FLAG
WARNING AND WIND ADVISORY WHICH ARE IN EFFECT UNTIL 7 PM FOR MORE
DETAILS.

AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP EARLY THIS EVENING JUST
EAST OF A DRYLINE IN CENTRAL AND SOUTH CENTRAL KANSAS. THE MORE
FAVORABLE SCENARIO IS FOR STORM CLUSTERS TO MOVE NORTHEAST OUT OF
OKLAHOMA OVERNIGHT...INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. THE
STRONGER THUNDERSTORMS MAY PRODUCE NICKEL-SIZED HAIL AND 40 TO 50
MPH WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL GRADUALLY INCREASE ON TUESDAY WITH THE GREATEST
POTENTIAL OCCURRING ALONG...AND SOUTHEAST...OF THE TURNPIKE.
THUNDERSTORMS WOULD THEN BE POSSIBLE FOR ALL AREAS TUESDAY NIGHT
WITH THE GREATEST POTENTIAL REMAINING OVER SOUTHEAST KANSAS WHERE A
FEW MAY PRODUCE SOME NICKEL-SIZED HAIL AND 40 TO 50 MPH WINDS. A
FEW THUNDERSTORMS MAY CONTINUE OVER PRIMARILY SOUTHEAST KANSAS ON
WEDNESDAY AND WEDNESDAY NIGHT.

THUNDERSTORMS ARE AGAIN POSSIBLE FOR MANY AREAS FRIDAY NIGHT AND
SATURDAY BUT SHOULD BE NEITHER STRONG NOR SEVERE.

A VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE FOR ALL AREAS WEST
OF THE FLINT HILLS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:15 PM CSTSpecial Weather StatementICTRice30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.